~Any unexplained lung discomfort with PMR?

Hi to my trusty network helpers.

Winter is here in NZ (officially today) although had cold snap last 2 weeks. Day time temps not as bad as yours in UK but Auckland about 14 to 15 degrees which was a bit drop.

Prone to being sensitive to wind chill with upper respiratory issues in winter prior to PMR.

Since being on my meds note that in the last week when out walking in cooler air I have succumbed to what seems like another chill.

This time I have felt I can not breathe as well as I should - is slowly improving but haven't used an inhaler since my last pneumonia about 6 years ago which usually creates mild asthma.

Was asthmatic as a child when had cold but fortunately grew out the worst of it in my teenage years.

Any suggestions please as I will remain a hermit this winter - I wrap up warmly, hat, coat scarves etc.

I now do my exercise indoors but took advantage of the sun being out albeit briefly last week...........

Also hair has thinned on top (probably meds) and that does not help my cause one bit either.

I think I may have read somewhere on this site that our meds (mine 30mg Hydrocortisone) can effect the lungs?

Thank you all in advance.

14 Replies

oldestnewest
  • I think you would be wise to get any chest discomfort/breathing problems checked out with your doctor, especially as you have a history of asthma/pneumonia. My way of warding off winter infections has been to add fresh garlic to my main meal daily and to have a teaspoonful of high quality Manuka honey, upping it from UMF10 to UMF15 in winter.

  • Thank you Celtic, a dear lady after my own heart when it comes to all things nice and natural with no side effects.

    Unfortunately I can not eat garlic, there is a compound within its makeup that irritates the lining of my tum sadly.

    Into the UMF Manuka honey and have 3 pottles of differing strengths in my pantry.

    I will talk to my Dr this week as I am clearly struggling with the cold air lung wise and winter has only just begun.

    Kind regards as always:)

  • I don't know if hydrocortisone can affect the lungs but pred can. However - as Celtic says, you do need to get it checked as it is all too easy to catch an infection that your body isn't coping with as well as usual with shrugging it off.

  • Thank you to you too PMRpro - catching an infection is just what I am concerned about and hubby and I fly to Fiji 12 June for one week so am doing all that I can to keep as well as possible.

    I envisage probably going back onto an inhaler as a preventative no doubt. With my hair thinning on scalp has not helped my cause as chill easily without a hat or cap on when out.

    Any thoughts if steroids aid hair loss on scalp - certainly know that I now have a complexion like a peach - all yellow and furry. Growing in the wrong places but fortunately I am fair headed.

    Thanks again to you :)

  • Yes - you can blame the steroids for loss of hair! Mind you - mine fell out with PMR even without the aid of pred! I have a Braun epilator which I employed very successfully for the peach fluff (mine got rather more than that and was very dark) - bit nippy at first but very quick and doesn't cause stubble. I gather that smaller versions just for face are available these days...

  • Ah ha.... not heard of an epilator but I guess that once you start you need to keep up with it or does it weaken the growth?

    My next thought is how far up the face do you go?? Oh dear!!

    IPL works well for folk with dark hairs but not for me as such, as a machine hasn't been invented to kill off blonde/grey hair via IPL as yet - this I find surprising to say the least in this day and age.

    Because the eyesight is challenged now, I reply on a lady who has an IPL machine at her clinic and she trimmed some longish gold ones at the side of face and under chin that I could not see (goodness me) and zapped with the IPL.

    Onwards and upwards.........

  • I used mine as a man would use an electric razor, taking care the long head hair was well tied back. The result lasts a few weeks. I think the growth does weaken a bit with time - it's the same as plucking with a tweezers really, just on an industrial scale! ;-)

  • Oh deary me, my feminine self is taken aback as I imagine you defluffing - have a dear friend (part Italian) who has been shaving for years. I was going to have a discreet chat to her too.

    What happens when we reach our latter senior years with probably highly likely very little eye sight to give us a shave?

    Off to bed, nightmares are made of this.

    Thanks again;)

  • Corticosteroids can help ease asthmatic symptoms and are regularly used to ward of an acute attack, but unfortunately they can also cause asthmatic symptoms. You need to speak to your specialist as they may need to change your meds to something that your system more easily tolerates. Don't leave it too long before you get it checked out as it can become serious very quickly

  • Hi Pauline

    I appreciate your feedback and thank you very much - I intend to have a chat to my Dr this week and also see my Rheumy Spec before I go away to Fiji next week.

    Its is not so easy for me to change meds as I have had an acid resistant capsule made with my current meds to break down in bowel due to history of GI issues - thus far working very well and only taking 30mg daily (15mg x2 daily) which is equivalent to 10mg of Preds.

    I do deteriorate very quickly with respiratory issues and a little apprehensive to be going away as took ill when in Rarotonga 9 years ago with an aggressive viral pneumonia that the Dr @ local hospital failed to appreciate when giving him my previous history - this was well prior to PMR.

    I owed my life to another Dr who was in a small private practice the next morning after the previous day wasted at the hospital.

    By now only one lung was working with the other not much better.

    Third world countries are not so good should one take ill so am making sure I take my usual Ciprofloxacin, hopefully it will still work for me as it is the only antibiotic that I have responded to since the time in Rarotonga.

    I vowed and declared I would never holiday in another 3rd world country so can only hope and pray Fiji has better health facilities should I require it.

    This is a business trip not organized by me, however I have made sure all the necessary requirements are in place to ensure a pleasant memorable stay................ ;)

    Kind regards once more.

  • Taking antibiotics with you under the circumstances is a very good move. I'm sorry to hear that they've had to resort to gastroresistant capsules, just so they can give you meds you can actually take. If you are struck with fatigue do not fight it. Take the time out to rest, otherwise it will turn around and bite you in the ass big time. It will not be compromised.

  • Indeed Pauline this is what I am afraid of so have had last 5 days resting and wanting to sleep, lost appetite again which of course is my source of strength and renewal.

    I will just be patient and go with the flow until I go away 11 June.

    Kind regards once more.

  • I was diagnosed with PMR January 2015. Reading the various support groups discuss their experience has been a great help and validates my feelings of what to associate with the PMR or on other problems. That said, I have had a feeling of a tightness in my chest. Someone else said it was from the prednisone. Kind of a feeling of palpitation. Could this be similar to what you feel?

  • Hi there Alison

    Hmm........ my recent post I've complained of slight breathing & lung discomfort as have been battling a minor lower respiratory virus, so mine was more associated with my lungs and feeling like I was not breathing adequately - if that makes sense.

    I can however identify with what a palpitation is and inclined to notice palpitations when I am anxious accompanied by tightness in the chest. The latter comes first then the palpitation/s.

    I certainly know that I do not cope with stress like I did whilst on my meds (hydrocortisone). I give myself plenty of space to cope now and prepare for any likely events to help me through without being wiped out the next day, if I can of course.

    PMR has a myriad of challenges all of which this great website helps me in my understanding.

    Not sure if my response answers your question adequately.

    My kind regards to you, take good care.

You may also like...